Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 2:11 PM CDT for Lyon County, Plymouth County, Sioux County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 2:11 PM CDT (19:11 UTC)
- Expired
- Aug 21, 2017, 3:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 74 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 2:45 PM CDT | TSTM WND DMG | Le Mars, IA | TREE DAMAGE ON THE NORTHWEST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 11:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted.
577
WUUS53 KFSD 211911
SVRFSD
IAC119-149-167-212000-
/O.NEW.KFSD.SV.W.0235.170821T1911Z-170821T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
211 PM CDT MON AUG 21 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in northwestern Iowa...
Sioux County in northwestern Iowa...
Plymouth County in northwestern Iowa...
* Until 300 PM CDT
* At 210 PM CDT, severe thunderstorms were located along a line
extending from Newton Hills State Park to near Elk Point, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Akron around 215 PM CDT.
Rock Valley around 230 PM CDT.
Hinton and Merrill around 235 PM CDT.
Sioux Center and Hull around 240 PM CDT.
Boyden around 245 PM CDT.
Orange City around 250 PM CDT.
Kingsley, Alton and Hospers around 255 PM CDT.
Granville around 300 PM CDT.
Other locations impacted by these severe thunderstorms include Oyens,
Chatsworth, Brunsville and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9653 4271 9663 4277 9664 4283 9658
4284 9655 4289 9653 4292 9654 4296 9650
4301 9649 4305 9651 4307 9646 4311 9644
4322 9647 4322 9656 4326 9655 4327 9659
4328 9658 4318 9586 4256 9586 4256 9630
TIME...MOT...LOC 1910Z 287DEG 39KT 4324 9655 4275 9662
HAIL...0.75IN
WIND...60MPH
$$
BT2 follow-up statements
785
WWUS53 KFSD 211937
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
237 PM CDT MON AUG 21 2017
IAC119-149-167-212000-
/O.CON.KFSD.SV.W.0235.000000T0000Z-170821T2000Z/
Lyon IA-Sioux IA-Plymouth IA-
237 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN LYON...SIOUX AND PLYMOUTH COUNTIES...
At 237 PM CDT, severe thunderstorms were located along a line
extending from near Hull to near Hinton, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Orange City and Boyden around 250 PM CDT.
Alton around 255 PM CDT.
Sheldon, Kingsley, Hospers and Granville around 300 PM CDT.
Other locations impacted by these severe thunderstorms include Oyens,
Chatsworth, Brunsville and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9653 4271 9663 4277 9664 4283 9658
4284 9655 4289 9653 4292 9654 4296 9650
4301 9649 4305 9651 4307 9646 4311 9644
4322 9647 4322 9656 4326 9655 4327 9659
4328 9658 4318 9586 4256 9586 4256 9630
TIME...MOT...LOC 1937Z 287DEG 39KT 4316 9619 4267 9627
HAIL...<.75IN
WIND...60MPH
$$
BT772
WWUS53 KFSD 211955
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
255 PM CDT MON AUG 21 2017
IAC119-149-167-212004-
/O.EXP.KFSD.SV.W.0235.000000T0000Z-170821T2000Z/
Lyon IA-Sioux IA-Plymouth IA-
255 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...SIOUX AND
PLYMOUTH COUNTIES WILL EXPIRE AT 300 PM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire.
However gusty winds are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 PM CDT for
northwestern and west central Iowa...and southeastern South Dakota.
LAT...LON 4264 9653 4271 9663 4277 9664 4283 9658
4284 9655 4289 9653 4292 9654 4296 9650
4301 9649 4305 9651 4307 9646 4311 9644
4322 9647 4322 9656 4326 9655 4327 9659
4328 9658 4318 9586 4256 9586 4256 9630
TIME...MOT...LOC 1954Z 287DEG 39KT 4311 9596 4262 9604
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:50 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 21, 12:50 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1250 PM CDT Mon Aug 21 2017 .SHORT TERM...(Today and Tonight) Issued at 436 AM CDT Mon Aug 21 2017 Eclipse day is upon us, and the main concerns are with the conditions around eclipse time, as well as the severe weather potential as an intensifying boundary slides across the area this afternoon and early evening. Persistent band of convection across northwest Iowa early this morning on back side of large MCS across IA, feeding on low-level jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000 J/kg. As low-level jet continues to veer and warmer bubble of mid- level air shifts eastward, should see the convection wind down across northwest IA fairly early in the morning. Meanwhile, forcing with main northern stream wave inducing more of an upslope flow into western SD, and increasing lift forcing resulting in smaller convective cluster across northwest into north central SD. This forcing will progress gradually toward K9V9/KHON areas early this morning, but southward spread early on should be limited by the warmer air aloft to the south. OK, the bad news looks to continue for eclipse viewing across the immediate area. As the outflow pool continues to develop early this morning, will likely see an expansion of lower clouds westward, the clouds from northern cluster of storms push into the far northern areas, and higher clouds start to stream northeast from the high plains. Won't be widespread overcast in all likelihood, and there will be some spotty areas with enough breaks in clouds, but overall looking like a mostly cloudy setup in the 11am - 2pm window, with perhaps the best potential for lesser opaque clouds toward KSUX and location of outflow strengthen synoptic boundary. In addition to the clouds, there will be the threat for some convection starting to enhance along the convergence boundary pushing eastward toward BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting that additional warm advective elevated precip could evolve toward midday along I-20 and north, but much spottier. The impacts on temp fields will likely be tempered by the degree of cloudiness and the higher moisture content of the airmass. Have at most worked in a drop of a couple of degrees. With forcing from the northern stream wave pushing into eastern SD in the early to mid afternoon, the surface boundary looks to respond by sharpening and becoming somewhat more convergent, and works to pull the outflow/synoptic warm frontal boundary northward toward the lower Missouri River valley. Despite warm temps aloft and the outflow pool yielding an effective cap into midday, the falling temps aloft and lift forcing should allow convection to begin to become a bit more boisterous along the boundary as it moves between the James and I-29 corridors during the early afternoon, although there is some uncertainty as to what impact the eclipse insolation drop might have, at least on intensity. The boundary, and subsequent outflow, is likely to define the greater focus and threat for severity through the afternoon and early evening as it moves southeast. Prefrontal instability could reach 2000-2500 J/kg, somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid- level lapse rates. Shear through the deep layer appears much more distributed, with the turning of winds through the 35-40 knots of westerly mid-level wind. Easily enough shear for organized storms, including supercells. All modes of severe are possible, including some hail to around 2 inches. Would expect upscale growth through the afternoon and early evening as storms progress toward northeast NE and northwest IA, bowing segments with enhanced wind potential. Wild card in terms of tornadic potential with storms later in the afternoon or early evening will be existence/interaction with any boundaries from this overnight convection. Will even have to be concerned with flooding across northwest IA, given some areas of very heavy rainfall from the current overnight. The threat of convection will continue greatest across northwest IA and parts of southwest MN, but progression of wave will put a fairly quick end to most by late evening. Cooler high pressure will settle in behind the convective line, with temps falling well into the 50s by daybreak for most, with some near 60 readings lingering in areas closer to KSUX/KSLB. .LONG TERM...(Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 21 2017 By Tuesday, high pressure will settle into the region with northwest flow aloft. This will result in a few days of generally dry conditions and temperatures a few degrees below their climatological normals. The GFS is a little more aggressive with a few low end precip chances mid week along the theta-e boundary and thus some slight chance mention was included in this forecast. By Friday, southerly low level winds will be on the increase as the upper level flow becomes flattened by an incoming shortwave. This will bring a better chance of precipitation and convection to the region from Friday evening into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Aug 21 2017 Band of showers and thunderstorms will continue to track east through the region through this evening. Low clouds and reduced visibility will be a concern in thunderstorm activity. Some severe weather will also be possible, with hail and wind squalls possible, mainly along and south of I-90. Ceilings will lift as skies clear behind the exiting showers and storms this evening into early morning hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...JH/Kalin AVIATION...
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 529 AM CDT Mon Aug 21 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-221030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight After early day thunderstorms with areas of diminish, additional storms are likely to develop and spread into the area during the mid to late afternoon. Storms could produce hail up to 2 inches in diameter and winds up to 70 mph. An isolated tornado is also possible. Heavy rain and flash flooding will also be a concern later afternoon into early evening, especially for areas of northwest Iowa south of Highway 3 which received heavy rainfall on Sunday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 9 pm. MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069- 221030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings- Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across the area during the early to mid afternoon, moving out of the area by early evening. Severe storms are possible, with hail to golf ball size and winds to 65 mph the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 1 pm and 7 pm. SDZ038-039-052-053-057-221030- Beadle-Kingsbury-Jerauld-Sanborn-Brule- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible during the midday and early afternoon. An isolated storm will be capable of hail to half dollar size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 11 am and 4 pm.
In the hours before
Local storm report, Aug 21, 12:21 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST CORSICA 43.43N 98.40W
08/21/2017 E60 MPH DOUGLAS SD PUBLIC
&&Local storm report, Aug 21, 12:26 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL CORSICA 43.43N 98.41W
08/21/2017 E0.88 INCH DOUGLAS SD PUBLIC
&&Local storm report, Aug 21, 12:54 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL PARKER 43.40N 97.14W
08/21/2017 E1.00 INCH TURNER SD EMERGENCY MNGR
&&Local storm report, Aug 21, 1:05 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL OLIVET 43.24N 97.67W
08/21/2017 M2.00 INCH HUTCHINSON SD EMERGENCY MNGR
&&Local storm report, Aug 21, 1:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 4 SE MENNO 43.20N 97.52W
08/21/2017 E1.75 INCH HUTCHINSON SD PUBLIC
&&Local storm report, Aug 21, 1:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL YANKTON 42.89N 97.40W
08/21/2017 E1.00 INCH YANKTON SD BROADCAST MEDIA
ALONG WITH VERY HEAVY RAIN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:12 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 23 min |
| Aug 21, 12:48 AM CDT | Flash Flood Warning | FSD | Ida, Woodbury | 3 hr |
| Aug 21, 1:54 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.